Format

Send to

Choose Destination
J Clin Pharm Ther. 2012 Aug;37(4):494-6. doi: 10.1111/j.1365-2710.2011.01320.x. Epub 2011 Nov 7.

Severe ranitidine-induced anaphylaxis: a case report and literature review.

Author information

1
Laboratoire de Pharmacologie, Faculté de Médecine, Monastir, Tunisia. aouam_k@yahoo.fr

Abstract

WHAT IS KNOWN AND OBJECTIVE:

Ranitidine is a generally well-tolerated drug, and serious side effects are rare. However, ranitidine-induced anaphylaxis has been reported on rare occasions. We report on such a case and review other cases reported in the literature.

CASE SUMMARY:

A 36-year-old man with no history of other medications, illnesses or allergic diseases, especially to drugs, consulted our emergency department because of renal colic and epigastric discomfort. He was given 50 mg of ranitidine as a slow intravenous bolus and 20 mg of piroxicam intramuscularly. Within the first minute, the patient developed a cold sweat, trembling, dyspnoea and deterioration of his consciousness. The condition was considered as an anaphylactic shock, and cardiopulmonary resuscitation and inotropic support were immediately commenced. Two days later, he was weaned off the ventilator as he was haemodynamically stable. He was discharged after 7 days. Four weeks later, skin prick tests to ranitidine and piroxicam were performed on the forearm of the patient. He reacted strongly to ranitidine about 10 min later but not to piroxicam. To assess cross-reactivity to other H2- and H1-receptor antagonists in our patient, we subsequently performed prick tests to famotidine, cimetidine and desloratadine and all were negative.

WHAT IS NEW AND CONCLUSION:

We re-emphasize a potentially serious, albeit very rare, adverse effect of ranitidine and summarize other reported cases. This case demonstrates that commonly used, generally safe drugs may on occasions cause serious adverse effects.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center